Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Tucson, AZ

August 21, 2020Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2020, 4:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 4:38 PM MST (23:38 UTC)
Expired
Aug 21, 2020, 5:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-551 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS55 KTWC 212338
SVRTWC
AZC009-011-220015-
/O.NEW.KTWC.SV.W.0062.200821T2338Z-200822T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
438 PM MST Fri Aug 21 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Graham County in southeastern Arizona...
  Southeastern Greenlee County in southeastern Arizona...

* Until 515 PM MST.

* At 438 PM MST, a severe thunderstorm was located 10 miles south of
  Clifton, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  York, Three Way and Guthrie. 

This includes the following highways...
 Route 70 between mile markers 363 and 372, and between mile markers
375 and 377.
 Route 75 between mile markers 383 and 398.
 Route 191 between mile markers 144 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10932 3294 10911 3272 10912 3276 10937
TIME...MOT...LOC 2338Z 005DEG 17KT 3288 10923 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
277 
WWUS55 KTWC 220010
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
510 PM MST Fri Aug 21 2020

AZC009-011-220019-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-200822T0015Z/
Graham-Greenlee-
510 PM MST Fri Aug 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES WILL EXPIRE AT 515 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3296 10932 3294 10911 3272 10912 3276 10937
TIME...MOT...LOC 0009Z 005DEG 17KT 3275 10924 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:15 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 2:15 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Fri Aug 21 2020

.SYNOPSIS...A better chance of thunderstorms through the weekend,
with temperatures closer to average for late August. High pressure
building back through Arizona will tend to limit thunderstorm
coverage and push temperatures back up next week.

&&

.DISCUSSION...The much cooler temperatures across much of southeast
Arizona compared to 24 hours ago are quite noticeable as
temperatures are struggling rising through the 90's in Tucson,
albeit with higher dewpoints which makes it a bit more
uncomfortable. With temperatures struggling, there is increasing
likelihood that it will be the first day all month with a high
temperature below 100 degrees in Tucson. If not today, there will be
another opportunity on Saturday.

Latest visible satellite shows mostly clear to partly cloudy skies
across the region. There is still some residual cloudiness to the
west of Tucson on the backside of the MCV which has now pushed west
into Yuma County. The atmosphere remains quite worked over after the
convection last night with considerable CIN which will limit surface
based convection. A few showers and thunderstorms have developed
across the White Mountains with generally dry conditions elsewhere
with the exception for perhaps a few sprinkles from the mid level
cloud cover west of Tucson. Latest CAMs are all in pretty good
agreement keeping activity to a minimum today. A few showers and
thunderstorms will try to move off the Mogollon Rim/White Mountains
but tend to struggle as they do so. It's noted that a couple of CAM
solutions are trying to initiate some showers late tonight to the
north to northeast of Tucson with outflow moving in from the Gila
region of New Mexico but confidence on this is low.

Heading into the weekend, the flow regime will remain fairly
favorable with easterly flow as the high pressure aloft is centered
across northern Arizona into the Four Corners region. There still
might be some CIN to contend with especially from Tucson westward
Saturday with better chances for storms on Saturday east of Tucson
across Graham, Greenlee and Cochise County. Sunday is more likely to
be the up day of the weekend with more widespread thunderstorm
potential across the CWA.

East to northeast flow aloft will continue through much of next week
as well above normal temperatures region with high pressure aloft
just to our north and east. Still some uncertainty on just how much
moisture we'll have, with only a low grade monsoon pattern
anticipated much of next week. High temperatures will be borderline
for excessive heat headlines, therefore given the marginal
temperatures we're gonna hold off on any headlines and see how the
forecast evolves.

&&

.AVIATION...Valid through 23/00Z.
FEW-SKC for KTUS this afternoon with FEW-SCT for KOLS between 10-14k
ft MSL. Expect a little more clouds later this evening with isolated
TSRA/SHRA from late this afternoon into the evening. KOLS will see
the best chance for activity. SFC winds generally less than 10kts.
Strong wind gusts over 40kt possible in and around TS. Expect a more
active day tomorrow for all TAF locations with scattered TSRA/SHRA,
some +TSRA will be possible with brief reductions in CIGS/VIS and
MTN obscurations. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture remains in place with isolated to scattered
afternoon and evening showers and thunderstorms through Sunday.
Greatest coverage appears to be Sunday. Min Rh 25-30 percent across
the valleys and 30-45 percent in the mountains through Sunday along
with good/excellent overnight RH recoveries. 20-foot winds generally
remain less than 15 mph outside of any thunderstorm gusts which
could reach 40+ mph. Drier conditions and hotter temperatures next
week slightly reduces shower/thunderstorm coverage and humidity
values by 5 to 10 percent each afternoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Lader
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 21, 3:42 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Fri Aug 21 2020

AZZ509-510-212330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
342 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 430 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over
Morenci, or over Clifton, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clifton, Morenci, Three Way and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 10940 3314 10918 3294 10916 3294 10943
TIME...MOT...LOC 2241Z 359DEG 16KT 3307 10929

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:07 PM MSTDust Storm AdvisoryTWCPima36 min
Aug 20, 5:31 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 20, 6:00 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Aug 20, 6:11 PM MSTSpecial Weather StatementTWC49 min
Aug 20, 6:18 PM MSTDust Storm AdvisoryTWCPima57 min
Aug 20, 6:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 20, 6:38 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 20, 6:51 PM MSTDust Storm AdvisoryTWCPima, Pinal54 min
Aug 20, 6:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 20, 7:22 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 20, 7:39 PM MSTAreal Flood AdvisoryTWCPima111 min
Aug 20, 7:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 20, 8:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima85 min
Aug 20, 8:21 PM MSTAreal Flood AdvisoryTWCPima92 min
Aug 20, 9:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 20, 10:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Aug 20, 11:08 PM MSTSpecial Weather StatementTWCPima37 min
Aug 21, 3:42 PM MSTSpecial Weather StatementTWCGreenlee48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.